Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    3rd week of period while on BCP?! How do I stop it?
    avatar
    TamJam16 posted:


    I have been on BCP for a little over a month now. Two weeks (+2 days) ago, I got my period. It has not stopped since, and I'm starting to worry. Having trouble getting in contact with my gyno. My questions...

    Should I stop taking my BCP? If I stop taking my BCP now, will my period cease in the next few days? Do I need to take a different BCP for this not to happen?

    Ms. Jane Harrison-Hohner, please help!

    Tam
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear TamJam: Thanks for waiting for a reply. No, I would urge you to continue taking your BCP as prescribed unless your GYN says to stop. Even if you stop the BCP you may continue to have a hormone withdrawal bleed for a while--plus be unprotected from pregnancy after a week.

    Yes, if you have persisting breakthrough bleeding problems on your current BCP, a change in brand or formulation may be helpful. Your GYN can help you sort out which other BCP might offer better cycle control.

    Alas, breakthrough bleeding is very common in most all hormonal forms of birth control. The worst times tend to be either in the initial few months as the lining of the uterus is "getting used to" the hormones, and then again after years of use when the lining of the uterus can become very thinned out (making it less stable).

    Hope this is just a transient problem due to being a new start on your pill.

    Yours,
    Jane


    Helpful Tips

    birth control pills and gelatin-like clots
    I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
    Was this Helpful?
    34 of 73 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.